Dystonia or spasticity can be a problem in juvenile or later stage adult onset Huntington's Disease. When one muscle or a small group of muscles is affected, botox injections are occasionally used to relax the muscle.
If your doctor is administering these injections, make sure that he or she has seen the FDA notice. The FDA is advising physicians to:
- "Understand that potency determinations expressed in “Units” or “U” are different among the botulinum toxin products; clinical doses expressed in units are not comparable from one botulinum product to the next
- Be alert to the potential for systemic effects following administration of botulinum toxins such as: dysphagia, dysphonia, weakness, dyspnea or respiratory distress
- Understand that these effects have been reported as early as one day and as late as several weeks after treatment
- Provide patients and caregivers with the information they need to be able to identify the signs and symptoms of systemic effects after receiving an injection of a botulinum toxin
- Tell patients they should receive immediate medical attention if they have worsening or unexpected difficulty swallowing or talking, trouble breathing, or muscle weakness."
The U.S. Food and Drug Administration today notified the public that Botox and Botox Cosmetic (Botulinum toxin Type A) and Myobloc (Botulinum toxin Type B) have been linked in some cases to adverse reactions, including respiratory failure and death, following treatment of a variety of conditions using a wide range of doses.
In an early communication based on the FDA's ongoing safety review, the agency said the reactions may be related to overdosing. There is no evidence that these reactions are related to any defect in the products.
The adverse effects were found in FDA-approved and nonapproved usages. The most severe adverse effects were found in children treated for spasticity in their limbs associated with cerebral palsy. Treatment of spasticity is not an FDA-approved use of botulism toxins in children or adults.
The adverse reactions appear to be related to the spread of the toxin to areas distant from the site of injection, and mimic symptoms of botulism, which may include difficulty swallowing, weakness and breathing problems.
The FDA is not advising health care professionals to discontinue prescribing these products.
The agency is currently reviewing safety data from clinical studies submitted by the drugs' manufacturers, as well as post-marketing adverse event reports and medical literature. After completing a review of the data, the FDA will communicate to the public its conclusions, resulting recommendations, and any regulatory actions.
The notification is in keeping with the FDA's commitment to inform the public about its ongoing safety reviews of drugs. The early communication, which includes background information and advice for health care professionals, can be viewed at: http://www.fda.gov/cder/drug/early_comm/botulinium_toxins.htm